Skip navigation

Thrombocytopenia - drug induced

Thrombocytopenia is any disorder in which there are not enough platelets. Platelets are cells in the blood that help the blood clot. A low platelet count makes bleeding more likely.

When medicines or drugs are the causes of a low platelet count, it is called drug-induced thrombocytopenia.

Causes

Drug-induced thrombocytopenia occurs when certain medicines destroy platelets or interfere with the body's ability to make enough of them.

There are two types of drug-induced thrombocytopenia: immune and nonimmune.

If a medicine causes your body to produce antibodies, which seek and destroy your platelets, the condition is called drug-induced immune thrombocytopenia. Heparin, a blood thinner, is the most common cause of drug-induced immune thrombocytopenia.

If a medicine prevents your bone marrow from making enough platelets, the condition is called drug-induced nonimmune thrombocytopenia. Chemotherapy drugs and a seizure medication called valproic acid may lead to this problem.

Other medicines that cause drug-induced thrombocytopenia include:

  • Furosemide
  • Gold, used to treat arthritis
  • Nonsteroidal anti-inflammatory drugs (NSAIDs)
  • Penicillin
  • Quinidine
  • Quinine
  • Ranitidine
  • Sulfonamides
  • Linezolid and other antibiotics

Symptoms

Decreased platelets may cause:

  • Abnormal bleeding
  • Bleeding when you brush your teeth
  • Easy bruising
  • Pinpoint red spots on the skin (petechiae)

Treatment

The first step is to stop using the medicine that is causing the problem.

For people who have life-threatening bleeding, treatments may include:

  • Immunoglobulin therapy (IVIG) given through a vein
  • Plasma exchange (plasmapheresis)
  • Platelet transfusions
  • Corticosteroids

Possible Complications

Bleeding can be life threatening if it occurs in the brain or other organs.

A pregnant woman who has antibodies to platelets may pass the antibodies to the baby in the womb.

When to Contact a Medical Professional

Call your healthcare provider if you have unexplained bleeding or bruising.

Alternative Names

Drug-induced thrombocytopenia

References

Warkentin TE. Thrombocytopenia caused by platelet destruction, hypersplenism, or hemodilution. In: Hoffman R, Benz EJ Jr, Silberstein LE, et al., eds. Hematology: Basic Principles and Practice. 6th ed. Philadelphia, Pa: Elsevier Saunders; 2012:chap 134.

Abrams CS. Thrombocytopenia. In: Goldman L, Schafer AI, eds. Goldman's Cecil Medicine. 24th ed. Philadelphia, Pa: Elsevier Saunders; 2011:chap 175.

Update Date: 5/30/2013

Updated by: Denis Hadjiliadis, MD, Assistant Professor of Medicine, Division of Pulmonary, Allergy and Critical Care, University of Pennsylvania, Philadelphia, PA. Also reviewed by David Zieve, MD, MHA, Bethanne Black, and the A.D.A.M. Editorial team.

A.D.A.M Quality Logo

A.D.A.M., Inc. is accredited by URAC, also known as the American Accreditation HealthCare Commission (www.urac.org). URAC's accreditation program is an independent audit to verify that A.D.A.M. follows rigorous standards of quality and accountability. A.D.A.M. is among the first to achieve this important distinction for online health information and services. Learn more about A.D.A.M.'s editorial policy, editorial process and privacy policy. A.D.A.M. is also a founding member of Hi-Ethics and subscribes to the principles of the Health on the Net Foundation (www.hon.ch).

The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed physician should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. Copyright 1997-2014, A.D.A.M., Inc. Duplication for commercial use must be authorized in writing by ADAM Health Solutions.

A.D.A.M Logo